MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CEM TIB SIZE 8 RIGHT; PRSTHSS, KNEE, PTLLFMRTBIAL, SM-CNSTRND, CMNTD, POLYMER/METAL/POLYMER

SMITH & NEPHEW, INC. GNS II CEM TIB SIZE 8 RIGHT; PRSTHSS, KNEE, PTLLFMRTBIAL, SM-CNSTRND, CMNTD, POLYMER/METAL/POLYMER
Catalog Number 71420191
Medical Device Problem Code Loss of Osseointegration (2408)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/05/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient was diagnosed with loosening of right total knee arthroplasty after tka in 2012 and post resurfacing of the patella plus increase in the thickness of the poly insert to 13mm in 2014.A revision surgery was performed and the tibial baseplate, femoral component and the poly insert were replaced.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and based on the available information, the root cause for ¿pain and stiffness¿ that resulted in the resurfacing and larger size insert cannot be concluded.However, it is not an uncommon occurrence if the patella was not resurfaced during the primary surgery.Nor can the root cause of the ¿aseptic loosening¿ that resulted in the revision of the tibial base plate and polyethylene liner with an ¿irrigation and debridement¿ be concluded as aseptic loosening can have several causes.No current information on this patient¿s current status has been provided at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.Our clinical team has concluded that based on the available information, the root cause for ¿uncontrolled pain and possible acute infection¿ or the later ¿pain and stiffness¿ that resulted in the resurfacing and larger size insert cannot be concluded.However, it is not an uncommon occurrence if the patella was not resurfaced during the primary surgery.Nor can the root cause of the ¿aseptic loosening¿ that resulted in the revision of the tibial base plate and polyethylene liner with an ¿irrigation and debridement¿ be concluded as aseptic loosening can have several causes.At a (b)(6) 2017 ¿ follow-up comparison of x-rays to (b)(6) 2016 ¿ ¿no visible periprosthetic fracture of significant lucency¿.This patient has now had left hip total hip arthroplasty.A review of the manufacturing records for the provided batches did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved our investigation cannot proceed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.If the devices are received in the future, this complaint can be re-opened.

Brand Name
GNS II CEM TIB SIZE 8 RIGHT
Common Device Name
PRSTHSS, KNEE, PTLLFMRTBIAL, SM-CNSTRND, CMNTD, POLYMER/METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7924876
Report Number1020279-2018-02012
Device Sequence Number11153043
Product Code JWH
UDI-Device Identifier03596010206381
UDI-Public03596010206381
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/28/2021
Device Catalogue Number71420191
Device Lot Number11CM20500
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer09/05/2018
11/11/2019
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date12/04/2018
11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR